I’m feeling fractured, and I think it’s the meds. I tried writing something, a brand new story–something I haven’t done for a couple weeks. I wasn’t stressing my lack of productivity because I finished up a bunch of stories in quick succession a little while back and my writing tempo tends to be irregular. I have a flurry of productivity and crank out a bunch of new stuff, and then I sort of stew for a bit as they go through the critique/re-write/submit process. And I can quite legitimately claim to still be at the tail end of that as I have something waiting in the queue at Critters, not to mention something up for review right now.
But it has been several weeks, and I felt like I really needed to get cracking on some word count. I tried writing something from a mood/idea that percolated up. I thought “great, my muse is back in gear!” Managed to get through nearly 1000 words, but then I petered out. I just didn’t have the direction or focus to keep going. So I started something else that I’ve been mulling over. That lasted all of 300 words. And then an idea for an opening with no story behind it came to me. Hell, I’ve written 8000-word stories from less. So I put my fingers to keys. Got maybe three paragraphs before sputtering to a stop.
Now I’ve got three openings to stories I’d like to write. But I can’t seem to keep the momentum up. I think it might be the Clonzepam that’s making it so hard for me to focus. I’ve noticed that I lose my train of thought an awful lot of late, which makes it really difficult to achieve “flow.” I can’t seem to immerse myself totally, which is when my best stuff comes out (not to mention the greatest bulk of word count happens).
Now I’m in a dilemma. The Clonzepam is really helping my TOS. I’m not hurting. There’s still occasional warning twinges, but I’m not in active pain. But at the same time, if the Clonzepam is mucking up my muse, then that’s just a plain ole untenable situation. Snort. Irony. It hurts to write when I’m not taking the meds, but when I’m on them, I can’t seem to produce anything. And I’m afraid to ask my neurologist to switch me to something else because I seem to run a high risk of becoming allergic to anything my system gets introduced to.
Maybe I’m still in my “muse stew” phase and I’ll get back into the swing of things in a week or so.
The next step is to go the ultra-caffeine route to kick start my writing process. But the usual doses that get me twitchy but productive aren’t working anymore. I’d really like to avoid acquiring a pot of espresso a day habit in order to write.
Artists having a history of substance abuse of one sort or other (and being insane) is really resonating as a reality.
“Maybe I’m still in my “muse stew” phase and I’ll get back into the swing of things in a week or so.”
Very possible. Also possible, if this is a relatively new med, that you just haven’t adjusted to it yet.
In either case, frustrating as it may be, give it some more time. If you’ve found a med that eases the pain, it’s worth the extra effort to try to make it work. (He said from experience.)
Just sit back and enjoy the recent sales for a bit. 🙂
Love the slamming head on the wall by the way…
That’s the way I am feeling. I have stuff I HAVE to do, art work for Dragon*Con (backstage passes, pocket program book, blah, blah, blah), and I can’t seem to get any sort of umph going. Maybe there’s a horrid alignment in the stars or something, sucking the life of the muses away.
I have to agree with Mouseferatu, if the meds are helping your pain, give them a little longer, especially if they are new, for your body to adjust. Kick back and relax a little while. Just write when you feel you can and enjoy those exciting sales you have had recently!
Hang in there – this too, as they say, shall pass.
I’m on Clonazepam too. It makes me groggy in the mornings, I dunno…actually, I need to get some water and take it, I just have a squirmy guinea pig in my lap now…
I haven’t written much all summer, so I don’t know if it’s affected me or if other things have…
I tried drinking coffee but guess I haven’t quit altogether. Sometimes I need it to get my energy boost up and also when I stay late working on homeworks. I hope you feel better later. And hope the words will “flow like honey” and get your momentum up. 😀